2700 SE Stratus Ave • McMinnville, OR 97128 • Main Switchboard: 503.472.6131

Scared of Blood Thinners?

Home/"WVMC Voices" by Zac Woodruff/Scared of Blood Thinners?

Recently I was talking with a friend and he mentioned that his father had just been diagnosed with new onset atrial fibrillation and he was prescribed a blood thinner to help manage the condition.

When someone has atrial fibrillation the top two chambers of their heart shake or quiver, and this can cause stagnate blood to pool. We have countless small folds and pockets in these chambers, and when blood sits for too long in these areas, it can begin to clot. If a clot forms, it can easily break free and follow the path right to your brain, causing a stroke. Blood thinners help to prevent this from happening.

According to the FDA (2017), 2.7 million Americans have atrial fibrillation, and the accompanying increased risk of a stroke. You can greatly reduce the risk of a stroke by 50% to 60% by taking a blood thinner.

My friend actually works in pharmacology and he could explain the importance and need for the medication to his father, but his father was very nervous about taking a “blood thinner” and the truth is, he’s not alone.

Many people express fear and apprehension about taking blood thinners because they’ve heard about bad things happening when people take them. However, the lifesaving benefits of taking them far outweigh the potential dangers associated with them.

First off all, blood thinners actually don’t “thin” the blood per say. Blood thinners work by several different mechanisms, but for the most part, they function to either increase the time it takes for blood clots to form or they prevent platelets from clumping together to form clots.

We’ve all seen the commercials, heard about the side effects, and talked to someone who has had bad experiences on blood thinners. Yes, there are problems associated with them, but the blood thinner is not the actual cause of the problem. They are simply a contributing factor that complicates a problem even more.

Here is what I mean… The blood thinner doesn’t cause the cut in your arm; it just makes it take longer to stop bleeding. The brushing your teeth caused the trauma to your gums, not the blood thinner.

When you are taking a blood thinner medication, it is absolutely true that you are at higher risk for bleeding. Brushing your teeth, cutting your finger, or even bumping into the wall can all lead to problems with bleeding. You have to be extra careful in your day to day life, because what once stopped bleeding almost immediately, may now take a great deal of time. But these instances can all be managed.

Obviously, there are also more serious symptoms to watch for while you are on blood thinners. Unexplained bruising, red or brown urine, red or dark bowel movements, and bad headaches can all indicate more serious bleeding. If you do start taking a blood thinner, your doctor and pharmacist will go over all the potential side effects and symptoms to watch for and there is a wealth of information on trusted sites like CDC.gov, WebMd.com, Mayoclinic.org and FDA.gov to name a few.

Here at WVMC, we understand the fear and apprehension associated with blood thinners, we truly do. It can be scary starting a medication that has so many stigmas attached to it, but we will be there for you every step of the way. We will educate you and give you the information you need to make an informed decision about your treatment options.

Learning about blood thinners and educating yourself is the key to empowerment.

Cheers.